Administer Naloxone

Overdose Response

Nasal Naloxone:

OD-Response-administer-naloxone-intranasal-instructions

  1. How to Administer Nasal Naloxone

    Nasal NaloxonePhoto: N.O.M.A.D (Not One More Anonymous Death)

    Do rescue breathing for a few quick breaths if the person is not breathing.

  2. Affix the nasal atomizer (applicator) to the needleless syringe and then assemble the glass cartridge of naloxone (see diagram).
  3. Tilt the head back and spray half of the naloxone up one side of the nose (1cc) and half up the other side of the nose (1cc).
  4. If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for the naloxone to take effect.
  5. If there is no change in 3-5 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else is wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).
Injectable Naloxone:

NaloxoneInjectable naloxone comes packaged in several different forms- a multi dose 10 mL vial and single dose 1mL flip-top vials with a pop off top. With all formulations of naloxone, it is important to check the expiration date and make sure to keep it from light if it is not stored in a box.  If someone has an injectable formulation of naloxone, all of the steps in recognizing and responding to an overdose are the same except how to give the naloxone. To use injectable naloxone:

  1. Do rescue breathing for a few quick breaths if the person is not breathing.
  2. Use a long needle: 1 – 1 ½ inch (called an IM or intramuscular needle)- needle exchange programs and pharmacies have these needles.
  3. Pop off the orange top vial
  4. Draw up 1cc of naloxone into the syringe 1cc=1mL=100u.
  5. Naloxone InjectionInject into a muscle – thighs, upper, outer quadrant of the butt, or shoulder are best.
  6. Inject straight in to make sure to hit the muscle.
  7. If there isn’t a big needle, a smaller needle is OK and inject under the skin, but if possible it is better to inject into a muscle.
  8. After injection, continue rescue breathing 2-3 minutes.
  9. If there is no change in 2-3 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else may be wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).
Once naloxone has been delivered and if the person is not breathing, continued rescue breathing is important until help arrives.

Naloxone only lasts between 30 – 90 minutes, while the effects of the opioids may last much longer. It is possible that after the naloxone wears off the overdose could recur. It is very important that someone stay with the person and wait out the risk period just in case another dose of naloxone is necessary. Also, naloxone can cause uncomfortable withdrawal feelings since it blocks the action of opioids in the brain. Sometimes people want to use again immediately to stop the withdrawal feelings. This could result in another overdose. Try to support the person during this time period and encourage him or her not to use for a couple of hours.

IMPORTANT!

If a victim is not responsive to stimulation, not breathing, and has no pulse after receiving naloxone and rescue breathing, then the victim needs cardiopulmonary resuscitation (CPR) via a trained bystander and the emergency medical system. Call 911!

Naloxone instructions SQUARE

Next Page: Aftercare
Designed & Developed by Firefly Partners